Alert archive / Utah / Flash Flood Warnings in 2013
Flash Flood Warning 80, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this flash flood warning at Sep 1, 2013, 11:31 AM MDT for Garfield County, Kane County, Utah. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 1, 2013, 11:31 AM MDT (17:31 UTC)
- Expired
- Sep 1, 2013, 3:30 PM MDT
- In force
- 4 hr
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Garfield County, UT, Kane County, UT
The radar
The Cedar City radar (KICX), 166 km from the middle of the area, began a volume at 17:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 5.5 hours before the alert went out and 271 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 187 J/kg
- Mixed-layer CIN
- -58 J/kg
- Mixed-layer LCL
- 845 m above ground
- 0-6 km bulk shear
- 0 kt
- 0-1 km storm-relative helicity
- -37 m²/s²
- 0-3 km storm-relative helicity
- -32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
938 WGUS55 KSLC 011731 FFWSLC UTC017-025-012130- /O.NEW.KSLC.FF.W.0080.130901T1731Z-130901T2130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SALT LAKE CITY UT 1131 AM MDT SUN SEP 1 2013 THE NATIONAL WEATHER SERVICE IN SALT LAKE CITY HAS ISSUED A * FLASH FLOOD WARNING FOR... SOUTH CENTRAL GARFIELD COUNTY IN UTAH NORTHEASTERN KANE COUNTY IN UTAH SPECIFICALLY THE TRIBUTARIES AND SLOT CANYONS IN AND AROUND THE LOWER ESCALANTE RIVER BASIN * UNTIL 330 PM MDT * AT 1124 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED HEAVY RAIN FROM A THUNDERSTORM OVER THE WARNED AREA. INTENSE RAINFALL IS FALLING OVER THE SLOT CANYONS AN TRIBUTARIES OF THE LOWER ESCALANTE RIVER BASIN...INCLUDING BUT NOT LIMITED TO STEVENS CANYON...HALLS CREEK...AND MILLER CREEK. OBSERVATIONS JUST NORTH IN CAPITOL REEF NATIONAL PARK INDICATED .25 INCHES OF RAIN IN 15 MIN FROM A MUCH WEAKER THUNDERSTORM. RAINFALL RATES OF 2 INCHES OF RAINFALL PER HOUR ARE EXPECTED WITH THIS STORM. * THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS OF THE INDICATED COUNTY. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && LAT...LON 3765 11114 3773 11088 3749 11078 3737 11096 $$ MERRILL
2 follow-up statements
518 WGUS75 KSLC 011938 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 138 PM MDT SUN SEP 1 2013 UTC017-025-012130- /O.CON.KSLC.FF.W.0080.000000T0000Z-130901T2130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KANE UT-GARFIELD UT- 138 PM MDT SUN SEP 1 2013 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 330 PM MDT FOR SOUTH CENTRAL GARFIELD AND NORTHEASTERN KANE COUNTIES...SPECIFICALLY THE SLOT CANYONS AND TRIBUTARIES IN AND AROUND THE LOWER ESCALANTE RIVER BASIN... AT 130 PM MDT...INTENSE RAINFALL FROM EARLIER THUNDERSTORMS HAS DISSIPATED ACROSS THE WARNED AREA...BUT MANY SLOT CANYONS AND TRIBUTARIES IN AND AROUND THE LOWER ESCALANTE RIVER BASIN ARE EXPECTED TO HAVE FLASHED. FLASH FLOODING COULD STILL BE OCCURRING IN THE LARGER CANYONS AND ALONG AREA CREEKS SUCH AS...STEVENS CANYON...HALLS CREEK AND MILLER CREEK. ANY FLOOD WAVES IN THESE AREAS WILL TERMINATE AS THEY FLOW INTO LAKE POWELL. PRECAUTIONARY/PREPAREDNESS ACTIONS... FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR CREEKS. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && LAT...LON 3765 11114 3773 11088 3749 11078 3737 11096 $$ MERRILL
064 WGUS75 KSLC 012122 FFSSLC FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SALT LAKE CITY UT 322 PM MDT SUN SEP 1 2013 UTC017-025-012130- /O.EXP.KSLC.FF.W.0080.000000T0000Z-130901T2130Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ KANE UT-GARFIELD UT- 322 PM MDT SUN SEP 1 2013 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 330 PM MDT FOR SOUTH CENTRAL GARFIELD AND NORTHEASTERN KANE COUNTIES...SPECIFICALLY FOR THE SLOT CANYONS AND TRIBUTARIES OF THE LOWER ESCALANTE RIVER BASIN... RUNOFF FROM EARLIER PRECIPITATION HAS DIMINISHED GREATLY AND RIVER AND STREAM LEVELS HAVE DECREASED. REPORTS INDICATE THAT FLOODING HAS ENDED. THEREFORE... THE FLASH FLOOD WARNING HAS BEEN ALLOWED TO EXPIRE. MONITOR NOAA WEATHER RADIO OR LOCAL TELEVISION OR RADIO FOR THE LATEST WEATHER INFORMATION. LAT...LON 3765 11114 3773 11088 3749 11078 3737 11096 $$ MERRILL
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this flash flood warning went out at Sep 1, 10:54 AM MDT, 37 minutes earlier.
Area forecast discussion, Sep 1, 10:54 AM MDT, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
1054 AM MDT SUN SEP 1 2013
.SYNOPSIS...A VERY MOIST AIRMASS WILL REMAIN ACROSS SOUTHERN AND
CENTRAL UTAH TODAY. SOME OF THIS MOISTURE WILL WORK INTO THE
NORTH OVERNIGHT INTO LABOR DAY AS A LOW PRESSURE SYSTEM MOVES
THROUGH THE AREA. A DRYING TREND WILL FOLLOW FOR THE MIDDLE
PORTION OF THE UPCOMING WEEK.
&&
.DISCUSSION...COMPLICATED SET UP THIS MORNING REGARDING DEEP
MOISTURE ON THE ORDER OF 5 DEVIATIONS ABOVE NORMAL ACROSS THE
SOUTH...A REMNANT LOW LEVEL CIRCULATION FROM LAST EVES CONVECTION
IN VICINITY OF KBCE LIFTING NORTHEAST...A MID LEVEL SHEAR AXIS
ACROSS THE NORTH...AND A NEAR STATIONARY UPPER LOW SPINNING NEAR
LAKE MEAD. OF NOTE IS A SIGNIFICANT MOISTURE GRADIENT ACROSS THE
FAR NORTH. THE ONLY LIMITING FACTOR FOR DEEP CONVECTION CAPABLE OF
VERY HEAVY RAIN ATTM AND OVER THE NEXT FEW HOURS BEING CLOUD COVER
IN PLACE.
A LOOK AT OBSERVED 12Z RAOB PWAT INDICATES THE ANOMALOUS AND
IMPRESSIVE NATURE OF THIS CURRENT MOISTURE SURGE...KVEF 1.87
INCHES...KSLC 1.01 INCHES...KRIW 0.66 INCHES.
LOW 60 DEWPOINTS HAVE PUSHED AS FAR NORTH AS DELTA...POSSIBLY
DUGWAY PER MESOWEST. THE MOISTURE GRADIENT DROPS OFF EXTREMELY
SHARPLY NORTHEAST TO THE ID BORDER WHERE DEWPOINTS THERE REMAIN IN
THE 30S. BUFR SOUNDINGS CONTINUE TO ADVERTISE PROFILES SUFFICIENT TO
PRODUCE LOW-CENTROID CONVECTION ACROSS MUCH OF THE SOUTHERN TWO-
THIRDS OF THE STATE.
WEAK FORCING ASSOCIATED WITH THE LOW LEVEL CIRCULATION LIFTING
THROUGH SOUTH CENTRAL UTAH APPEARS TO LIFTING A BROAD SHIELD OF
MODERATE PRECIP NORTH NORTHEAST FROM BOULDER TO JUST SOUTH OF
PRICE...THOUGH RADAR REFLECTIVITIES REMAIN ON THE LOW SIDE DUE TO
SHALLOW NATURE OF CONVECTION. DEEPER UPDRAFTS ARE NOTED IN BOTH
VISIBLE AND IR SATELLITE HOWEVER. WILL BE FOCUSING ON THIS
FEATURE FOR ANY SHORT TERM FLASH FLOOD THREATS THIS MORNING...AND
THIS WILL LIKELY REMAIN A PLAYER THIS AFTERNOON DUE TO ENHANCED
INSTABILITY UPSTREAM ALONG THE SHARP MOISTURE GRADIENT ACROSS THE
NORTH. ADDITIONALLY WILL HAVE TO SHIFT FOCUS BACK TO THE
SOUTHWEST THIS AFTERNOON WHERE THE POTENTIAL FOR TORRENTIAL RAIN
REMAINS...ESPECIALLY AS THE UPPER LOW NEAR MEAD ENCROACHES ON THE
AREA LATE DAY.
THIS UPPER LOW IS FORECAST TO LIFT NORTH THROUGH THE STATE
BEGINNING LATE THIS AFTERNOON AND THROUGH TONIGHT. A QUICK LOOK
AT 12Z GUIDANCE CONTINUES TO SUGGEST BROAD FORCING AND WIDESPREAD
PRECIP MOVING THROUGH CENTRAL UTAH TONIGHT ON NORTH INTO NORTHERN
PORTIONS TOMORROW MORNING. A FLASH FLOOD WATCH REMAINS IN PLACE
FOR CENTRAL AND SOUTHERN UTAH THROUGH MUCH OF TONIGHT AS SUCH.
UPDATED FORECAST TO INCREASE CLOUD COVER AND LOWER MAX TEMPS
ACROSS THE NORTH TODAY. ADDED ISOLATED CONVECTION ACROSS THE
NORTHWEST DESERT PER LATEST TRENDS.
PREVIOUS DISCUSSION COVERS MID AND LATTER PERIODS BELOW...
SUBSIDENCE IN THE WAKE OF THIS WAVE SHOULD GREATLY LIMIT
CONVECTION ACROSS SOUTHERN UT DURING THE DAY MONDAY...WITH A
DECREASING TREND OVER THE NORTH AS THE AFTERNOON WEARS ON.
A GRADUAL DRYING TREND IS FORECAST FOR THE UPCOMING WEEK. A MID
LEVEL RIDGE IS FORECAST TO BECOME ESTABLISHED OVER THE CENTRAL
ROCKIES...AND DRIER CONTINENTAL AIR ROTATING AROUND THIS HIGH IS
FORECAST TO SPREAD FIRST ACROSS THE DESERT SOUTHWEST...THEN
EVENTUALLY INTO THE GREAT BASIN BY MIDWEEK. AS SUCH HAVE TRIMMED
POPS BACK 10-20 PERCENT THROUGH THIS TIME PERIOD.
AN UPPER LOW CURRENTLY SITTING OFF THE PACIFIC COAST IS FORECAST
TO EVENTUALLY EJECT INLAND THROUGH THE NORTH ROCKIES. THE MEDIUM
RANGE MODELS CONTINUE TO WAVER REGARDING WHETHER THE ASSOCIATED
COLD FRONT MAKES IT INTO NORTHERN UT...HOWEVER AT THE VERY LEAST A
DRY WESTERLY FLOW IN ITS WAKE IS FORECAST TO SPREAD OVER NORTHERN
AND CENTRAL UT LATE IN THE WEEK.
&&
.AVIATION...WINDS AT THE SLC TERMINAL WILL REMAIN FROM THE SOUTHEAST
THROUGH 20Z TO 22Z BEFORE SHIFTING TO THE NORTHWEST. THERE IS A
20 PERCENT CHANCE THAT THE SLC TERMINAL WILL BE IMPACTED BY A
THUNDERSTORM THIS AFTERNOON. REGARDLESS OF WHETHER A STORM
DIRECTLY IMPACTS THE TERMINAL...THERE IS THE POTENTIAL FOR WINDS
TO BE GUSTY AND ERRATIC AT TIMES AFTER 22Z DUE TO OUTFLOW FROM
STORMS IN THE AREA.
&&
.SLC WATCHES/WARNINGS/ADVISORIES...
UT...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR
UTZ004-008-010-012>016-019>021-517-518.
WY...NONE.
&&
MERRILL/SEAMAN
FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
FOR FREQUENTLY ASKED QUESTIONS ABOUT THE AREA FORECAST DISCUSSION
VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY/GENERAL/AFD_FAQS.PHP (ALL LOWER CASE)Hazardous weather outlook, Sep 1, 6:25 AM MDT, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SALT LAKE CITY UT 625 AM MDT SUN SEP 1 2013 UTZ001>016-019>021-517-518-WYZ021-021200- CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT- SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT- GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS- WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80- WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS- WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL- SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH- UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH- GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS- SOUTHERN MOUNTAINS-SOUTHWEST WYOMING- 625 AM MDT SUN SEP 1 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF UTAH AND SOUTHWEST WYOMING. .DAY ONE...TODAY AND TONIGHT ABUNDANT MOISTURE ACROSS THE SOUTHERN HALF OF UTAH WILL PRODUCE WIDESPREAD SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL AGAIN THIS AFTERNOON AND EVENING. A LOW PRESSURE SYSTEM WILL PULL SOME OF THIS MOISTURE NORTHWARD INTO NORTHERN UTAH OVERNIGHT MAINTAINING A THREAT FOR SHOWERS AND THUNDERSTORMS CAPABLE OF PRODUCING HEAVY RAINFALL. FLASH FLOODING WILL BE POSSIBLE ACROSS CENTRAL AND SOUTHERN UTAH...PARTICULARLY WITHIN SLOT CANYONS...NORMALLY DRY WASHES...BURN SCARS AND URBAN AREAS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY A LOW PRESSURE SYSTEM WILL MAINTAIN SHOWERS AND THUNDERSTORMS ACROSS NORTHERN PORTIONS OF THE OUTLOOK AREA INTO MONDAY. SOME OF THESE STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL. SHOWERS AND THUNDERSTORMS WILL ALSO BE POSSIBLE OVER CENTRAL AND SOUTHERN UTAH...HOWEVER THE AREAL COVERAGE AND STRENGTH OF THESE STORMS WILL BE LIMITED. A DRYING TREND IS EXPECTED FOR THE MIDDLE PORTION OF NEXT WEEK WITH ANY THUNDERSTORM ACTIVITY BECOMING INCREASINGLY CONFINED TO THE HIGHER TERRAIN. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT... HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE) FOR INFORMATION ON POTENTIAL TRAVEL IMPACTS VISIT... HTTP://WWW.UDOTTRAFFIC.UTAH.GOV/ROADWEATHERFORECAST.ASPX
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 31, 8:16 PM MDT | Areal Flood Warning | SLC | Washington | 6 hr |
| Aug 31, 8:35 PM MDT | Flash Flood Warning | SLC | Millard | 3 hr |
| Sep 1, 11:27 AM MDT | Flash Flood Warning | SLC | Garfield, Wayne | 3 hr |
| Sep 1, 3:38 PM MDT | Flash Flood Warning | SLC | Kane | 6 hr |
| Sep 1, 4:03 PM MDT | Flash Flood Warning | SLC | Kane | 6 hr |
| Sep 1, 4:51 PM MDT | Flash Flood Warning | SLC | Emery, Garfield, Wayne | 4 hr |
| Sep 1, 5:07 PM MDT | Flash Flood Warning | SLC | Garfield | 3 hr |
Nearby
Flash Flood Warnings in Utah, 2013Every flash flood warning in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.